Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 218, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Dec 4, 2017, 3:59 PM CST for Adair County, Macon County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2017, 3:59 PM CST (21:59 UTC)
- Expired
- Dec 4, 2017, 4:30 PM CST
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 199 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 4:00 PM CST | TSTM WND GST 60 | 4 W South Gifford, MO | SMALL BRANCHES BROKEN OFF. |
| Dec 4, 4:09 PM CST | HAIL 1 | 4 Ese Kirksville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 2:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WUUS53 KEAX 042159
SVREAX
MOC001-121-042230-
/O.NEW.KEAX.SV.W.0218.171204T2159Z-171204T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
359 PM CST MON DEC 4 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Adair County in northeastern Missouri...
Northwestern Macon County in north central Missouri...
* Until 430 PM CST
* At 359 PM CST, a severe thunderstorm was located 12 miles west of
La Plata, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, South Gifford and
Kirksville Regional.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3996 9278 4014 9281 4029 9235 4000 9234
TIME...MOT...LOC 2159Z 251DEG 27KT 4005 9272
HAIL...1.00IN
WIND...60MPH
$$
MellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:27 PM CST, 32 minutes earlier.
Area forecast discussion, Dec 4, 3:27 PM CST, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 327 PM CST Mon Dec 4 2017 .Discussion... Issued at 327 PM CST MON DEC 4 2017 Main concern this afternoon involves the well advertised cold front that continues moving through the area, and the associated severe threat from thunderstorms now forming along the boundary. Quick look at SPC mesoanalysis page shows a narrow instability axis characterized by MLCAPE values of roughly 1000 J/kg immediately ahead of the front, with GOES-13 showing a thinning of the overlying cloud cover in advance of the front per the latest scans. Higher above, deep layered shear values of roughly 50 kts are more than supportive for severe convection, with near perpendicular bulk shear vector orientation suggestion isolated cells and small bowing segments possible along the line. The one caveat seen right now is evident on the special SGF sounding which shows a decent cap remaining in place, however deep layer lifting should increase as the afternoon hours continue on as the upper trough approaches from the west. Given the substantial dry air aloft, the main threat should remain confined to strong wind gusts, however hail up to 1" cannot be ruled out. High-res models along with recent radar trends suggests this line should move through the area pretty quickly, with the severe threat gradually winding down from west to east shortly after 00z. In any event, severe thunderstorm watch 518 is in effect until 9 PM this evening, however its very conceivable that we will be able to trim counties off as we go through the remainder of the afternoon and early evening hours. The aforementioned front however will mark the end of above normal temps for the foreseeable future, as Tuesday's high temps will only warm into the lower to middle 40s. On top of this, brisk northwest winds combined with low RH values and dry surface fuels will lead to heightened fire weather concerns during the late morning and afternoon hours. Beyond that, the main story will be cold weather as a secondary cold front slides through the area early Thursday. This will set the stage for chilly temperatures as we head into the weekend with highs in the lower to middle 30s, with lows in the upper teens to low 20s. A weak clipper type system will slide across the area Friday morning, however very limited moisture should keep any snow accumulations to nothing more than a dusting through the course of the day, primarily east of the Route 65 corridor. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1136 AM CST MON DEC 4 2017 MVFR conditions to continue for the next hour or so with rapid clearing expected by 21z following the passage of a cold front. Strong winds with gusts to 35 kts will continue this afternoon with a gradual directional change to the northwest expected later today. Gusty winds to continue through the overnight and much of the day tomorrow as a dry airmass advances over the region. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Dec 4, 11:22 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1122 AM CST Mon Dec 4 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1122 AM CST Mon Dec 4 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated severe storms are possible this afternoon east of I-35. Damaging winds and small hail will be the main threats. High fire danger will develop this afternoon across northwestern MO and northeastern KS. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high fire danger is expected across the region Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Dec 4, 2:32 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 WNW RAYMORE 38.81N 94.47W
12/04/2017 E0.50 INCH CASS MO PUBLIC
&&
STGSpecial weather statement, Dec 4, 2:53 PM CST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 253 PM CST MON DEC 4 2017 MOZ015-016-023-024-042130- Grundy MO-Livingston MO-Linn MO-Sullivan MO- 253 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN...SOUTHEASTERN GRUNDY...SOUTHWESTERN SULLIVAN AND CENTRAL LIVINGSTON COUNTIES UNTIL 330 PM CST... At 252 PM CST, Doppler radar was tracking a strong thunderstorm near Chillicothe, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chillicothe, Brookfield, Meadville, Laclede, Linneus, Wheeling, Utica, Chula and Purdin. A severe thunderstorm watch remains in effect until 900 PM CST for north central Missouri. LAT...LON 3968 9358 3984 9369 4013 9326 3980 9298 TIME...MOT...LOC 2052Z 243DEG 41KT 3982 9349 Mell
Special weather statement, Dec 4, 3:17 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CST MON DEC 4 2017
MOZ043-053-054-042200-
Bates MO-Cass MO-Henry MO-
317 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...SOUTHWESTERN
HENRY AND SOUTHEASTERN BATES COUNTIES UNTIL 400 PM CST...
At 317 PM CST, Doppler radar was tracking a strong thunderstorm over
Rich Hill, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Butler, Rich Hill, Deepwater, Montrose, Creighton, Ballard and La
Due.
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.
LAT...LON 3806 9446 3814 9449 3853 9410 3821 9369
3821 9405 3810 9406 3805 9427
TIME...MOT...LOC 2117Z 245DEG 35KT 3810 9434
MellLocal storm report, Dec 4, 3:26 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL RICH HILL 38.10N 94.36W
12/04/2017 E0.88 INCH BATES MO LAW ENFORCEMENT
&&
STGSpecial weather statement, Dec 4, 3:47 PM CST, 12 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 347 PM CST MON DEC 4 2017 MOZ016-017-024-025-042230- Macon MO-Adair MO-Linn MO-Sullivan MO- 347 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR...NORTHEASTERN LINN...SOUTHEASTERN SULLIVAN AND NORTHERN MACON COUNTIES UNTIL 430 PM CST... At 347 PM CST, Doppler radar was tracking a strong thunderstorm 16 miles north of Bucklin, or 18 miles southwest of Kirksville, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kirksville, La Plata, Brashear, Browning, Gibbs, Millard, Elmer, Ethel, South Gifford, Kirksville Regional, New Boston and Winigan. A severe thunderstorm watch remains in effect until 900 PM CST for north central and northeastern Missouri. LAT...LON 3980 9307 4002 9320 4027 9235 3995 9234 TIME...MOT...LOC 2147Z 251DEG 27KT 4002 9284
Local storm report, Dec 4, 3:50 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 6 S WARRENSBURG 38.68N 93.74W
12/04/2017 E0.88 INCH JOHNSON MO TRAINED SPOTTER
&&
STGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 2:20 PM CST | Special Weather Statement | EAX | Jackson | 25 min |
| Dec 4, 2:53 PM CST | Special Weather Statement | EAX | Linn, Livingston | 37 min |
| Dec 4, 3:17 PM CST | Special Weather Statement | EAX | Bates | 43 min |
| Dec 4, 3:30 PM CST | Severe Thunderstorm Warning | EAX | Bates, Henry | 30 min |
| Dec 4, 3:33 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Saline | 27 min |
| Dec 4, 3:47 PM CST | Special Weather Statement | EAX | Adair, Linn | 43 min |
| Dec 4, 4:15 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 30 min |
| Dec 4, 4:41 PM CST | Severe Thunderstorm Warning | EAX | Howard, Randolph | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.